Propecia Sexual Dysfunction Makes Waves in Federal Court as New Lawsuit is Filed
The U.S. Food and Drug Administration’s mandate in 2011 to alert Propecia users of the drug’s potential to cause erectile dysfunction on its warning label may have been too little, too late as another Propecia sexual dysfunction lawsuit was filed in federal court on Oct. 2.
The case, which was brought by a plaintiff who claims to have suffered Propecia sexual dysfunction and cognitive impairment—two side effects that have been listed on the drug’s warning label since 2011—is now pending in the U.S. District Court in the Eastern District of New York. The plaintiff started taking Propecia at age 20 to treat baldness, and says his ailments did not go away even after he stopped using it in October 2010 and continue to persist to this day. He claims Propecia’s manufacturer, Merck & Co., failed to warn him of the health risks associated with the drug.
The plaintiff’s allegations line up with the findings of a recent study published in the Journal of Sexual Medicine, which revealed that Propecia side effects, such as erectile dysfunction, low libido, shrinking and painful genitals, may last for months after the patient stops taking the drug.
In the study, researchers at George Washington University surveyed 54 men under the age of 40, and discovered that 96 percent of them experienced sexual dysfunction more than a year after they finished taking Propecia.
It is estimated that between 1997 and 2010, the FDA received over 400 adverse event reports of sexual side effects associated with Propecia. 60 of those complaints said the side effects lasted longer than three months.
The most recent plaintiff to file a lawsuit against Merck & Co. has also needed to be treated for psychological side effects as well, including depression and emotional distress, lawyers say. His quality of life has been diminished as a result of taking Propecia.